08 July, 2011
The Side Effects on the Eyes When Valerian Root Is Taken Orally
Valerian is a perennial plant native to parts of Europe and Asia. The root may have medicinal qualities, and users claim many potential health benefits from using valerian root supplements. This supplement may help insomnia, anxiety and depression, as well as headaches and muscle pain. You can take valerian by mouth, either in capsule, tea or liquid extract form. Knowing the potential side effects, including effects on your eyes, will help you determine if valerian is appropriate for you.
Using valerian root could cause gradual changes in your vision. This blurred vision typically occurs with long-term use of valerian, so you should talk to your doctor about how long you can safely take valerian to avoid a decrease in visual acuity. If valerian use results in blurred vision, your vision changes may gradually reverse once you stop using valerian supplements.
Other Side Effects
Valerian root does not have any other known side effects on your eyes, but using this supplement could result in other side effects. These may include nausea, headache and changes in your heart rhythm. If you have an allergic reaction, you could have swelling of your mouth, face and throat, or you may experience a rash or difficulty breathing.
If you experience vision changes while using valerian root supplements, inform your doctor since many conditions could cause blurry vision. Do not assume that valerian caused the blurring. Gradual vision changes could result from a natural change in your eyes and require only a simple adjustment to your eyewear prescription. Blurred vision could also stem from eye conditions such as cataracts, glaucoma or diabetic retinopathy. A sudden change in your vision could indicate a serious condition such as a retinal detachment. Seek prompt medical attention if you have a change in your vision, and this may help you avoid permanent vision loss if your vision changes do not relate to valerian use.
Talk to your doctor before you use valerian or other supplements. This herb could interact with medications you take such as increasing the effects of sedatives. Valerian could also affect anesthesia, so if you have a planned surgery, discuss valerian use with your doctor and anesthesiologist. You may need to stop using the supplement before your procedure.
- Siri Stafford/Lifesize/Getty Images